Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Honolulu, HI

September 4, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 4, 2015, 3:06 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2015, 3:06 PM HST (01:06 UTC)
Expired
Sep 4, 2015, 9:00 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 53 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:37 PM HSTFLASH FLOODKailua-Kona, HIHAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- HUALALAI ROAD AT THE INTERSECTION OF GUAVA LANE IS CLOSED DUE TO HEAVY PONDING.
Sep 4, 3:37 PM HSTFLASH FLOODKailua-Kona, HIHAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- HUALALAI ROAD UPHILL/MAKAI OF QUEEN KAAHUMANU HIGHWAY IS CLOSED DUE TO FLOODING.
Sep 4, 4:26 PM HSTFLASH FLOODHolualoa, HIHPD REPORTED THE FOLLOWING -- KUAKINI HIGHWAY IS FLOODING AND OFFICERS EN ROUTE TO CLOSE IT.
Sep 4, 4:26 PM HSTFLASH FLOODKailua-Kona, HIHPD REPORTED THE FOLLOWING -- ONI ONI STREET IS FLOODING AND OFFICERS EN ROUTE TO CLOSE IT.
Sep 4, 7:25 PM HSTFLASH FLOODHolualoa, HIHPD REPORTED THAT HWY 11 108MM WAS CLOSED AGAIN DUE TO RUNOFF ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WGHW50 PHFO 050106
FFWHFO
HIC001-050400-
/O.NEW.PHFO.FF.W.0037.150905T0106Z-150905T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
306 PM HST FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 600 PM HST

* AT 258 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
  8 MILES NORTHEAST OF KAILUA-KONA TO HONAUNAU. THE AREA OF HEAVY 
  RAIN WAS NEARLY STATIONARY. RAINFALL RATES OF UP TO 3 INCHES PER 
  HOUR ARE POSSIBLE. EMERGENCY MANAGEMENT REPORTS HIGHWAY 11 SOUTH 
  OF HONAUNAU AND HUALALAI ROAD CLOSED DUE TO WATER OVER THE ROAD. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAILUA-KONA...KONA VILLAGE RESORT...KEAUHOU...AND CAPTAIN COOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
      1976 15610

$$

BRAVENDER
3 follow-up statements
760 
WGHW50 PHFO 050347
FFWHFO
HIC001-050700-
/O.EXT.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
547 PM HST FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 900 PM HST

* AT 539 PM HST...RADAR SHOWED HEAVY RAIN FROM KAILUA-KONA TO 
  KEAUHOU. THE AREA OF HEAVY RAIN WAS MOVING SOUTHEAST SLOWLY. 
  CIVIL DEFENSE OFFICIALS REPORT LANE CLOSURES DUE TO FLOODING 
  ALONG KUAKINI HIGHWAY IN KAILUA-KONA AND ALONG HIGHWAY 11 SOUTH 
  OF HONAUNAU. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAILUA-KONA...KEAUHOU...CAPTAIN COOK...AND HONAUNAU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
      1976 15610

$$

BRAVENDER
877 
WGHW70 PHFO 050535
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
735 PM HST FRI SEP 4 2015

HIC001-050700-
/O.CON.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
735 PM HST FRI SEP 4 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 900 PM HST...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEAHOLE
POINT...KONA VILLAGE RESORT...KAILUA-KONA AND HOLUALOA.

RADARS SHOW THE HEAVY RAIN ALONG THE KONA COAST SUBSIDING...BUT 
HAWAII COUNTY EMERGENCY OFFICIALS REPORT LANES REMAIN CLOSED ON 
HUALALAI ROAD NEAR KAILUA TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
      1976 15610

$$
DONALDSON
712 
WGHW70 PHFO 050658
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
858 PM HST FRI SEP 4 2015

HIC001-050705-
/O.EXP.PHFO.FF.W.0037.000000T0000Z-150905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
858 PM HST FRI SEP 4 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT BIG ISLAND POLICE 
REPORT WATER MAY REMAIN ON SOME ROADS.

A FLASH FLOOD WATCH FOR THE BIG ISLAND OF HAWAII REMAINS IN EFFECT 
UNTIL MIDNIGHT TONIGHT.

LAT...LON 1990 15595 1979 15583 1934 15572 1932 15592
      1976 15610

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:00 AM HST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 10:00 AM HST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI SEP 4 2015

.SYNOPSIS...
A HUMID AND UNSTABLE AIR MASS WILL SUPPORT SPOTTY...BUT LOCALLY
VERY HEAVY...SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. WEAK
TRADE WINDS AND SOMEWHAT MORE STABLE CONDITIONS WILL SPREAD FROM THE
EAST TONIGHT AND SATURDAY...THOUGH THE WEATHER WILL REMAIN HOTTER
AND MORE HUMID THAN USUAL. PREVAILING WINDS WILL WEAKEN EARLY NEXT
WEEK...LEADING TO STAGNANT CONDITIONS AND INCREASED AFTERNOON
SHOWERS AGAIN.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH NEAR KAUAI/OAHU...
WITH A RIDGE JUST EAST OF THE BIG ISLAND. HURRICANE IGNACIO IS FAR
TO THE NORTH-NORTHWEST OF THE STATE...AND JIMENA IS FAR TO THE EAST.
ELSEWHERE AT THE SURFACE...A TROUGH IS LOCATED JUST WEST OF KAUAI.
HIGH PRESSURE IS LOCATED FAR NORTH NORTHEAST OF THE STATE...WITH A
RIDGE EXTENDING BACK ACROSS THE ISLANDS. THE 12Z LIHUE SOUNDING
SHOWS AN UNSTABLE PROFILE WITH AN UNMODIFIED MIXED-LAYER CAPE OVER
1600 J/KG. THE 12Z HILO SOUNDING IS SOMEWHAT DRIER AND MORE
STABLE...WITH A PRECIPITABLE WATER OF 1.6 INCHES VS 2.0 INCHES AT
LIHUE...AND A WEAK INVERSION AROUND 5KFT. EARLY MORNING MIMIC TOTAL
PRECIPITABLE WATER IMAGERY IS STILL ON THE HIGH SIDE COMPARED TO THE
RAOBS...BUT SHOWS QUALITATIVELY DRIER AIR BETWEEN THE BIG ISLAND AND
ABOUT 151W.

MANY AREAS STARTED THE MORNING FREE OF LOW CLOUDS...AIDED BY
OFFSHORE LAND BREEZES OVERNIGHT...THOUGH CONVECTION WAS ACTIVE
OFFSHORE. CONDITIONS ARE ALREADY STARTING TO CLOUD UP THIS
MORNING...WITH ACTIVITY FILLING IN BY AFTERNOON. INSTABILITY IS
GREATEST ACROSS THE WESTERN HALF OF THE STATE...CLOSER TO THE UPPER
LEVEL SUPPORT AND GREATER MOISTURE POOLED ALONG THE SURFACE TROUGH.
BOTH THE GLOBAL AND HIGH-RESOLUTION MESOSCALE MODELS SHOW THIS BEING
THE MAIN FOCUS AREA FOR ACTIVITY TODAY...AS LARGE SCALE CONVERGENCE
WORKS WITH THE AVAILABLE INSTABILITY TO SPARK ADDITIONAL CONVECTION.
THE HIGH-RESOLUTION WRF-ARW AND WRF-NMM RUNS FROM NCEP ALSO SHOW
ADDITIONAL AFTERNOON CONVECTION ACROSS THE INTERIOR OF THE BIG
ISLAND...AND HAVE UPDATED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS
THERE AS WELL.

THE GFS AND ECMWF SHOW THE THE UPPER LEVEL TROUGH NORTHWEST OF THE
STATE EVOLVING INTO A CUTOFF LOW OVER THE WEEKEND. THIS LOW WILL
EVENTUALLY SHIFT WESTWARD EARLY NEXT WEEK...BUT THE LOWER HEIGHTS
AND INVERTED SURFACE TROUGH JUST WEST OF THE STATE WILL REMAIN
NEARBY FOR MUCH OF THE WEEKEND. FORECAST SOUNDINGS AND CROSS
SECTIONS SHOW LITTLE CHANGE IN THE ATMOSPHERE OVER THE ISLANDS OVER
THE NEXT COUPLE DAYS...WITH DEEP SATURATION OVER THE WESTERN HALF OF
THE STATE AND DRIER MID-LEVELS AND WEAK INVERSIONS OVER THE EAST. IT
IS NOT UNTIL EARLY NEXT WEEK THAT THE LOW SHIFTS WEST...ALLOWING
HEIGHTS TO REBUILD OVER THE STATE AND BRINGING IN A SURGE OF DRIER
AIR. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED FOR KAUAI/OAHU...
BUT WILL LIKELY BE ABLE TO BE DROPPED AFTER TODAY FOR MAUI COUNTY
AND THE BIG ISLAND. WILL SEE HOW CONVECTIVE ACTIVITY PROGRESSES
THROUGH THE DAY AND MAKE THE DETERMINATION ABOUT THE WESTERN ISLANDS
WITH THE AFTERNOON PACKAGE.

WINDS WILL STILL BE RELATIVELY LIGHT OVER THE ISLANDS...WITH A
SURFACE RIDGE NEARLY STATIONARY OVER US. LOW-LEVEL FLOW WILL BE
GENERALLY EASTERLY OR NORTHEASTERLY NEAR THE BIG ISLAND AND
SOUTHEASTERLY NEAR KAUAI. THE WEAK BACKGROUND FLOW WILL STILL ALLOW
FOR LOCALIZED ONSHORE SEA BREEZES...WITH CONVERGENCE AND AFTERNOON
CLOUDS/SHOWERS FOCUSED ACROSS INTERIOR AND LEEWARD SECTIONS. PARTIAL
CLEARING IS EXPECTED AT NIGHT...BUT THE WEAK BACKGROUND FLOW SHOULD
BE STRONG ENOUGH TO KEEP SOME CLOUDS IN PLACE ACROSS WINDWARD
SECTIONS.

HURRICANE JIMENA IS EXPECTED TO TRACK NORTH-NORTHWEST FOR THE NEXT
COUPLE DAYS...THEN TAKE A TURN WESTWARD BY THE END OF THE FORECAST
PERIOD. SEE THE BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER
FOR THE LATEST DETAILS. INTO OUR EXTENDED PERIOD...JIMENA /OR THE
REMNANTS OF JIMENA/ WILL LIKELY CONTINUE WESTWARD AS IT WEAKENS.
GFS ENSEMBLE MEMBERS SHOW A WIDE SPREAD IN TRACK...WHETHER IT HEADS
NORTHWESTERLY OR SOUTHWESTERLY. A TRACK OF THE SYSTEM NORTH OF THE
ISLANDS WOULD CUT OF THE WINDS AGAIN...AND BRING ANOTHER SURGE OF
MOISTURE ACROSS US. IF IT TRACKS CLOSER TO THE ISLANDS WE COULD SEE
MORE SIGNIFICANT IMPACTS...SO RESIDENTS SHOULD STAY UP TO DATE WITH
THE FORECAST FOR NEXT WEEK.

&&

.AVIATION...
AN AREA OF LOW LEVEL CONVERGENCE OVER THE WESTERN PART OF THE
STATE....COMBINED WITH AN UPPER LEVEL TROUGH AND COPIOUS TROPICAL
MOISTURE...MAY GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
THIS AFTERNOON. AREAS OF MVFR AND LOCALIZED IFR WILL BE POSSIBLE
WITHIN THE HEAVIER SHOWERS AND THUNDERSTORMS.

NO AIRMETS ARE CURRENTLY IN EFFECT...BUT AIRMET SIERRA FOR MOUNTAIN
OBSCURATION WILL LIKELY BE NEEDED FOR SOME OF THE ISLANDS LATER
TODAY.

&&

.MARINE...
INCOMING EAST SWELL FROM HURRICANE JIMENA CONTINUED TO REQUIRE A
HIGH SURF WARNING FOR EAST-FACING SHORES OF MOST ISLANDS. EAST-SHORE
SURF WILL REMAIN NEAR WARNING LEVELS THROUGH THE WEEKEND...AND
LIKELY INTO EARLY NEXT WEEK.

A SMALL CRAFT ADVISORY ALSO REMAINED IN EFFECT FOR HAZARDOUS SEAS
PRODUCED BY THE SWELLS FROM IGNACIO AND JIMENA. WINDS ARE EXPECTED
TO REMAIN BELOW THE ADVISORY THRESHOLD THIS WEEK.

A LONG-PERIOD SWELL FROM THE SOUTH-SOUTHWEST WILL PRODUCE
ADVISORY-LEVEL SURF ALONG SOUTH-FACING SHORES THIS WEEKEND. PLEASE
REFER TO THE LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST
/SRDHFO/ FOR MORE DETAILS ON THE SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR ALL ISLANDS.

HIGH SURF WARNING UNTIL 6 PM HST SATURDAY FOR EAST FACING SHORES OF
KAUAI...OAHU...MOLOKAI...MAUI...AND BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR SOUTH FACING SHORES
OF NIIHAU...KAUAI...OAHU...MOLOKAI...LANAI...KAHOOLAWE...MAUI...AND
BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU
WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-
BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:47 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 4, 5:32 PM HSTFlash Flood WarningHFOKauai5 hr
Sep 5, 12:03 AM HSTFlash Flood WatchHFOHonolulu, Kauai40 hr
Sep 5, 3:22 AM HSTSmall Craft AdvisoryHFO54 hr
Sep 5, 11:33 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.